Persisting burning sensation and fati... - Advanced Prostate...

Advanced Prostate Cancer
10,533 members12,565 posts

Persisting burning sensation and fatigue following LDBT

anthonyq
anthonyq

My husband has now hit the 10 days mark of this low dose brachytherapy. A total of 114 seeds were implanted in his prostate. He initially experienced frequent urinary trips to the bathrooms which were resolved by taking two Flomax a day. Now that his trips to the bathrooms have been greatly reduced, he is now experiencing sharp burning sensation (UTI like symptoms) when going to the restroom 10 on the scale of 10 pain wise. His doctor told him that the burning sensation was normal after Brachy, but it has been 10 days now since the surgery and he is in extreme pain. Has anyone on this forum experience severe burning urinary symptoms shortly after brachy. Is there anything I can get the doctor to prescribe him besides ibuprofen?

Another issue is that of fatigue. My husband has always been very athletic, but he's been extremely tired lately. I have read of people going to work a day or two after surgery, but this definitely not the case for him!

I really could use some guidance as to what to do next. I'm planning on taking him to the doctor tomorrow to maybe have them prescribe him something for the burning.

16 Replies
oldestnewest

My husband had no burning sensation with urination after his brachytherapy. Is he drinking plenty of water? With that much pain I would be returning to clinic and ask for a urinalysis or something more.

anthonyq
anthonyq
in reply to mjbach

He's drinking enough water for sure. We're heading today to the doctor to see what is causing. I ended up giving 800 mg ibuprofen which relieved the pain almost right away, but not the underlying reason that triggered this in the first place.

Tall_Allen
Tall_Allen
in reply to anthonyq

He should not be drinking "plenty of water." This is a good time to cut back on his fluid intake - also no coffee, tea, or fruit juices.

anthonyq
anthonyq
in reply to Tall_Allen

He's only drinking enough to stay hydrated especially with the recent heatwave plaguing LA. We've eliminated all caffeinated drinks except for noncaffeinated herbal tea, also no juice and sugary drinks or spicy foods. He's fully hydrated and I'm afraid that cutting back on drinking water would cause him to not urinate as often. I'm also wondering if the burning pain he's experiencing is one of the symptoms associated with Flomax or could it be a nascent infection that would require antibiotics?

Tall_Allen
Tall_Allen
in reply to anthonyq

"I'm afraid that cutting back on drinking water would cause him to not urinate as often."

That would be a good result.

anthonyq
anthonyq
in reply to Tall_Allen

I'm torn, actually. We've been testing the water with Flomax, we've noticed that taking two pills will drastically reduce his flow by contrast to taking one which yields the opposite result. We are definitely looking to find a happy medium without going from one extreme i.e. not urinating enough to the other extreme going to the bathroom nonstop.

Tall_Allen
Tall_Allen
in reply to anthonyq

You should not be "torn." There is no danger of "not urinating enough" unless he develops blockage. If there is blockage, he will definitely want to cut back on fluid intake, to avoid bursting his bladder. There is no "happy medium" as you imagine (unless there is a danger of heat stroke) - less urination now is better.

anthonyq
anthonyq
in reply to Tall_Allen

I would think that drinking enough water is needed to stay hydrated and avoid a heat stroke. I'm taking note of not going overboard with fluid and will closely watch his fluid intake. Thanks for your guidance.

I would think that right now he should drink just as much as he really absolutely needs to, to avoid stroke, if there is any real danger of that happening.

Otherwise, he will have to urinate frequently and that has become really painful for him.

This is common after seeds (it is often described as peeing razor blades), especially because he had so many (did he have a large prostate?). 10 days after implant is the peak time for side effects. There is an over-the-counter pill he can take called Pyridium. It stains the urine (and everything else it touches) bright orange, but it will sooth the burning. I found that one Rapaflo beat 2 Flomax in controlling the frequency)

anthonyq
anthonyq
in reply to Tall_Allen

Wow, that's great to hear. I will get this for him, and I'll look into switching to Rapaflo to control the frequency. Thanks.

As for the fatigue, he really has to force himself to get to the gym. But his fatigue is probably more due to getting up frequently at night, and the stress caused by the pain. Here are some other tips:

pcnrv.blogspot.com/2017/11/...

anthonyq
anthonyq
in reply to Tall_Allen

Thanks for sharing the link. You have a point, the pain is what's keeping him away from getting quality sleep.

117 Palladium seeds implanted in April 2003. Chased this with 25 sessions of IMRT. Everything sounds normal. I have taken Flomax twice a day since..... Best advice that I got was two fold. Drink plenty of water. Caffeine caused a greater burning sensation. Take Sitz Baths several times a day. Just sit back and pee away. Drink more water. If you cut back on water, urine hangs around in your bladder, concentrates and burns on the way out. Did I say drink plenty of water? Me, eight to ten large glasses a day. That is about 64 ounces. BTW, I take my Flomax one twice a day, 12 hours apart.

Take it easy.Mix light activity with periods of rest.

Avoid heavy activity (such as housework, yard work, and lifting) for at least 1 week. The first week, I took off. The second week, I worked about 4 hours a day. I took it real easy for 20 days! You should be able to return to your normal activities after that.

Gourd Dancer

PS. Drink water, pee away, sit in hot water and relax. Do not let urine concentrate in your bladder. The natural tendency is to cut back on fluid so that you do not have to pee so often. Big mistake to do that.

i HAD BRACCY==90 SEEDS ,DEVELPOPED BURNING SOON AFTER . TWO SESSIONS OF ANTIBIOTICS DID NOT WORK BUT ONE HANDFULL OF DRIED CRANBERRIES A DAY STOPPED IT IN A WEEK.GOOD LUCK

I am four months in and the symptoms were worse than any time in my life including just before and after diagnosis. Even got a hemorrhoid trying to pee! It does get better, and so far there was a drop in PSA from 5.85 to 1.64 in three months. Tell him to hang in there and be as active as he can! Good luck!

You may also like...